North Carolina, 2009

Tornadoes in North Carolina, March 27, 2009

March 27, 2009 · NWS ILM · 2 events in 1 county or zone

A stationary boundary was located from GSB to POB southward through the Piedmont of South Carolina at mid-afternoon. A short-wave across the Georgia-South Carolina border was lifting northward across the area during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary boundary was located from GSB to POB southward through the Piedmont of South Carolina at mid-afternoon. A short-wave across the Georgia-South Carolina border was lifting northward across the area during the afternoon. Instability was marginal. Winds were virtually unidirectional, but there was modest speed shear through the lowest 3 kft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 27, 2:10 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 27, 2:10 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
310 PM EDT FRI MAR 27 2009

.SYNOPSIS...
A STALLED FRONT EXTENDING ACROSS CENTRAL NORTH CAROLINA WILL
MEANDER ACROSS THE AREA THROUGH SATURDAY NIGHT. WEAK AREAS OF LOW
PRESSURE WILL PERIODICALLY MOVE NORTHEAST ALONG THE FRONT...RESULTING
IN UNSETTLED WEATHER THROUGH SATURDAY. A STRONG COLD FRONT WILL
APPROACH THE AREA LATE SATURDAY INCREASING THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS. THIS COLD FRONT WILL CLEAR THE AREA
EARLY SUNDAY...FOLLOWED BY DRIER WEATHER WITH NEAR NORMAL
TEMPERATURES THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM FRIDAY...FIRST BATCH OF PRECIP HAS LIFTED TO THE NORTH
WITH SFC BOUNDARY. THE REST OF THE AFTERNOON/EVE SHOULD BRING NON-
MEASURABLE RAIN FROM THE DEBRIS CLOUDS FROM THE DISSIPATING GOMEX
MCS. A FEW POKES OF SUNSHINE HAVE ALSO LEAD TO SOME MORE
SUBSTANTIAL CONVECTIVE SHOWERS. THEIR COVERAGE HAS BEEN ARGUABLY
TOO LOW TO WARRANT BEING IN A NOWCAST...AND IT SEEMS LIKELY THAT
WITH LOSS OF DAYTIME HEATING THEY SHOULD DISSIPATE. THUNDER HAS
BEEN REMOVED FROM THE FORECAST. ANOTHER WARM FRONT IS PROGGED TO
DEVELOP ACROSS GA AND MOVE NORTH THIS EVENING/EARLY TONIGHT. THE
SFC LOW THAT IS SUPPOSED TO ACCOMPLISH THIS...NOW IN SRN
AL...APPEARS TO BE WEAKER THAN GUIDANCE IN PART ON ACCOUNT TO
CONVECTIVE FEEDBACK FROM PREVIOUS MCS. THIS HAS LEAD TO A
DIFFICULT POP FCST DURING THE OVERNIGHT HOURS AS A WEAKER LOW
WOULD MEAN WEAKER WAA AND ISENTROPIC UPGLIDE. REGARDLESS...RAIN
CHANCES SHOULD STILL INCREASE AS THE NIGHT WEARS ON ALTHOUGH MOST
OF THE APPRECIABLE QPF WILL REMAIN TO THE NW.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...PLENTY OF ACTION IN THE SHORT TERM AS DEEP H5
TROUGH IN COMBINATION WITH PLENTY OF MOISTURE...A POTENT SHORT WAVE
AND WELL PLACED JET CORES ACT IN CONCERT TO BRING THE POTENTIAL
FOR SEVERE WEATHER TO THE EASTERN CAROLINAS. CWA WILL BE IN WARM
SECTOR AND VERY CLOSE TO THE TRIPLE POINT OF APPROACHING FRONTAL
SYSTEM FOR MUCH OF SATURDAY. ASSOCIATED COLD FRONT WILL SWEEP
ACROSS THE FORECAST AREA SATURDAY NIGHT FOLLOWED BY A STRONG NW
FLOW ON SUNDAY. HIGH PRESSURE BUILDS IN LATER SUNDAY. LIKELY POPS
SATURDAY WILL INCREASE TO CATEGORICAL SATURDAY EVENING AS FRONT
APPROACHES. COMBINATION OF JET PLACEMENT...MOISTURE
AVAILABILITY...SHORT WAVE MOTION AND MECHANICAL LIFTING ALONG THE
FRONT MAKES SATURDAY EVENING MOST FAVORABLE FOR STRONG OR SEVERE
CONVECTION. MOISTURE DECLINES RAPIDLY AFTER FROPA SUN MORNING
ALTHOUGH SOME INSTABILITY SHOWERS MAY LINGER TO AROUND NOON THEN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 3 PM FRIDAY...DRY CONDITIONS MON AND TUE WILL TRANSITION TO
UNSETTLED WEATHER WED THROUGH FRI AS ZONAL FLOW ALOFT BECOMES MORE
AMPLIFIED. COLD FRONT WILL CROSS THE AREA ON WED BUT IT IS
STARTING TO LOOK LIKE THE FRONT WILL ARRIVE DEVOID OF SIGNIFICANT
WEATHER AS CONVECTION TO THE SOUTH STEALS MOISTURE WHILE THE
BETTER DYNAMICS PASS TO THE NORTH. SCALED BACK POPS FOR WED AND
INTRODUCED CHANCE POPS FOR THU AS FRONT MAY TRY AND WORK ITS WAY
BACK NORTH SOMETIME THU AFTER STALLING OFF THE COAST AND SOUTH OF
THE AREA. OVERALL CONFIDENCE REMAINS ON THE LOW SIDE FOR MOST OF
THE LONG TERM PERIOD GIVEN THE DIFFERING SOLUTIONS OFFERED BY THE
GFS/CANADIAN/ECMWF.

DAYTIME TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO REMAIN NEAR
TO SLIGHTLY ABOVE CLIMO. TEMPERATURES OVERNIGHT NEAR CLIMO MON INTO
TUE BUT INCREASING CLOUD COVER AND MOISTURE BEYOND TUE WILL HELP
KEEP LOWS ABOVE CLIMO.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CURRENTLY VFR AT THE TERMINALS WITH MID LEVEL CEILINGS 6-9K. A
WIDESPREAD AREA OF STRATIFORM RAIN IS APPROACHING FROM THE SOUTHWEST
AND CONVECTIVE SHOWERS ARE DEVELOPING OFFSHORE SOUTHEAST OF MYR AND
JUST INLAND TO THE WEST OF MYR/CRE. CRE IS CURRENTLY REPORTING MVFR
VISIBILITIES AND MVFR VISIBILITIES WILL REMAIN POSSIBLE AT ALL
TERMINALS THROUGH 14Z.

RAIN WILL BE ON THE INCREASE TODAY. SHOWERS WEST OF MYR/CRE WILL
MOVE NORTH EARLY THIS MORNING AND NOT AFFECT ANY TERMINAL. SHOWERS
OFFSHORE WILL DEVELOP NORTH INTO MYR/CRE BY 15Z AND INTO ILM AROUND
16Z. COULD BE TEMPO IFR VSBYS WITH THESE SHOWERS BUT FEEL MVFR WILL
BE MOST PREDOMINATE. AS STRATIFORM RAIN DEVELOPS INTO THE FLO/LBT
TERMINALS MVFR CONDITIONS WILL DEVELOP BY 14Z-15Z. THERE SHOULD BE A
BETTER CHANCE OF IFR CONDITIONS AS HEAVIER STRATIFORM RAIN WORKS ITS
WAY NORTHEAST INTO THOSE TERMINALS AROUND 18Z. SHOULD BE A PERIOD
THIS AFTERNOON WHEN THE RAIN SUBSIDES AND CEILINGS IMPROVE TO VFR.
IT WILL BE SHORT-LIVED AS MORE RAIN DEVELOPS THIS EVENING AND
CEILINGS LOWER AS A WARM FRONT APPROACHES. IFR CEILINGS WILL BE
POSSIBLE THIS EVENING AT FLO/LBT. COASTAL TERMINALS SHOULD BE AROUND
1K OVERNIGHT.

EXTENDED OUTLOOK THROUGH TUESDAY...TEMPO IFR IN SHOWERS THROUGH
SUNDAY. IFR DUE TO SEA FOG POSSIBLE MYR/CRE SATURDAY. THUNDERSTORMS
LIKELY EARLY SUNDAY MORNING.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM FRI...4-5 FT SEAS AT BUOY 41110 AND 6 FT AT 41013.
SPECTRAL DENSITY ANALYSIS AT THE LATTER SHOWS A 14 SECOND SWELL
AND A 7 SEC WIND WAVE. AS WIND FIELDS INCREASE TONIGHT THE
WINDWAVE COMPONENT SHOULD INCREASE ALTHOUGH THE SWELL MAY DIMINISH
SLIGHTLY.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...TIGHT GRADIENT IN ADVANCE OF NEXT FRONTAL
SYSTEM WILL KEEP SMALL CRAFT ADVISORY IN EFFECT THROUGH MOST OF
THE SHORT TERM...MAINLY DUE TO SEAS OF 6 FT OR HIGHER. GRADIENT
WILL SLACKEN LATE IN THE PERIOD AS HIGH PRESSURE BUILDS IN. THIS
LOOSER GRADIENT PLUS LIMITED FETCH DUE TO OFFSHORE FLOW WILL
KNOCK SEAS BACK BELOW SCA CRITERIA.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 3 PM FRIDAY...SWELL CONTINUES TO DOMINATE SEAS AS EVIDENT
BY DECREASING WINDS BUT A CONTINUED 5-6 FT SEA AT 41035. GUIDANCE
CONTINUES TO SHOW THE SWELL FRONT DRIFTING OUT TO SEA OVERNIGHT.
HOWEVER AT THE SAME TIME WIND WAVE COMPONENT WILL BE ON THE INC.
IT MAY BE SLIGHTLY OVERDONE AS THE SFC LOW PROGGED TO CROSS THE
CAROLINAS MAY BE A LITTLE WEAKER THAN PROGGED IN GUIDANCE...AS
DISCUSSED IN PUBLIC NEAR TERM SECTION...BUT SMALL CRAFT ADV STILL
ON TRACK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR AMZ250-252-254-
     256.

&&

NEAR TERM...MBB
SHORT TERM...REK
LONG TERM...III
AVIATION...MRR
MARINE...ALL
Hazardous weather outlook, Mar 27, 4:07 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
507 AM EDT FRI MAR 27 2009

NCZ097-100-101-SCZ034-046-280915-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
507 AM EDT FRI MAR 27 2009

...HIGH RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS SATURDAY
NIGHT OR EARLY SUNDAY MORNING AS A STRONG COLD FRONT PUSHES ACROSS
THE AREA. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE
STORMS...AND AN ISOLATED TORNADO IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-280915-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
507 AM EDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING POTENTIAL OF SEVERE THUNDERSTORMS SATURDAY
NIGHT AS A STRONG COLD FRONT PUSHES ACROSS THE AREA. DAMAGING
WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS...AND AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-280915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
507 AM EDT FRI MAR 27 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

The radar

The Wilmington radar (KLTX), 81 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Robeson

When
March 27, 3:32 PM EST to 3:42 PM EST
Where
Robeson County, 3.53 mi WSW of Allenton to 2.07 mi WNW of Allenton
Rating
EF0
Path length
2.33 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.563, -78.978

A National Weather Service Storm Survey confirmed an EF-0 Tornado with winds up to 65 mph touched down about 6 miles southeast of Lumberton, North Carolina. The tornado skipped along a track to the north-northeast and caused sporadic damage along its path. Eyewitnesses indicated that two funnel clouds merged at the time of the touchdown near Pope Crossing Road. At this location a shed was destroyed and a mobile home suffered minor damage. In addition, there were several large limbs down in the area. There was another brief touchdown just south of the intersection of Beulah Church Road and Old Whiteville Road. At this location two sheds were destroyed and approximately twelve trees were knocked down. Witnesses indicated that the tornado lifted prior to crossing Old Whiteville Road and moved into a swampy area.

Tornado, Robeson

When
March 27, 4:02 PM EST to 4:11 PM EST
Where
Robeson County, 2.29 mi WNW of Mc Millan to 3.36 mi NNW of Mc Millan
Rating
EF2
Path length
2.02 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
34.882, -78.968

A National Weather Service Storm Survey confirmed an EF-2 Tornado touched down about 3 miles east of Parkton, North Carolina. The tornado first touched down along W Parkton Tobermory Road, halfway between Highway 301 and Interstate 95, with no significant damage. The tornado tracked north-northeast and intensified to EF-2 with winds to 130 mph as it impacted structures along E Everette Road. One mobile home was completely destroyed and an adult female was thrown by the tornado. The woman suffered minor injuries. Also at this location, the tornado destroyed a two story home that was empty at the time. The tornado continued to track to the north-northeast and eventually lifted across a wooded area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyThe tornado archive for North Carolina, 2009Warnings in North Carolina, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154709, 154714.